Kids Still Given Codeine In ER Despite Warnings


 Follow parenting news on Mommy Minute's Facebook Page

A recent study by UCSF researchers, published in the journal Pediatrics, reports that too may kids are being given codeine, a potent painkiller, during Emergency Room visits.

The most common reasons kids receive the drug: injuries and respiratory problems.  Codeine can cause excessive sleepiness and difficulty breathing.

According to this Fox News article:

"The study's lead author, Dr. Sunitha Kaiser, an associate pediatrics professor at the University of California, San Francisco, says doctors and parents should know about codeine's drawbacks and that alternatives are available, including dark honey for coughs in children over age 1; and ibuprofen or the opiate drug hydrocodone, for pain including broken bones."

For more information, check out UCSF's web site.

Featured Stories

CTnow is using Facebook comments on stories. To comment on ctnow.com articles, sign into Facebook and enter your comment in the field below. Comments will appear in your Facebook News Feed unless you choose otherwise. To report spam or abuse, click the X next to the comment. For guidelines on commenting, click here.